Can medication cause cataract?

Can medication cause cataract? This is a common question. Scientists have found that some medications have the ability to induce lens opacities and cataract. Other medications were found to be able to accelerate the progression of already existing lens opacities.

Let’s look at these medications identifying their role in cataract formation or maturation.

Corticosteroids

Studies have found that long term use of corticosteroids may induce lens opacities and cataract of the posterior sub-capsular type. Patients who are on long term steroid therapy, such as those suffering from systemic lupus erythematosus, bronchial asthma, nephrotic syndrome, etc. are more prone to develop posterior sub-capsular cataract early, compared to others not treated by steroids. The incidence of cataract is directly proportional to the amount of radiation therapy (dose) and the duration of treatment.

Nowadays, the wide use of intra vitreal injection of steroids to treat retinal inflammations and to limit progression of retinal neovascularization has increased the incidence of steroid induced glaucoma and steroid induced posterior sub-capsular cataract.

Amiodarone

This is a treatment used by cardiac patients suffering from arrhythmia. Amiodarone is precipitated in the lens in the form of pigmentary deposits. These pigmentary deposits are found in 50% of patients taking Amiodarone for more than 6 months. Usually these pigmentary deposits have no effect on vision.

medicationAmiodarone is also deposited in the cornea in the form of corneal verticillata (micro deposits that usually don’t affect vision) in 90% of patients taking Amiodarone for more than 6 months. In very rare cases, it can lead to optic neuritis.

Phenothiazines

These are medications used for treatment of schizophrenia and bipolar disorder. Like Amiodarone, Phenothiazines cause pigmentary deposits on the anterior surface of the lens, especially with prolonged use. These deposits are dark brown in colour and are more likely to develop with long acting Phenothiazines, such as Chlorpromazine.

The intensity of these pigmentary deposits can be correlated to the dose of the drug and to the duration of treatment. These pigmentary deposits usually have no effect on vision.

Statins

Statins are drugs used for treatment of hyperlipidemia. They are associated with cataracts if big doses are used. Studies find that patients who are on statin therapy are more likely to develop age-related cataract by as much as 50% compared to patients not using statins. Concomitant use of statins with erythromycin (type of antibiotics) is associated with an increased risk of developing cataract by two-folds.

Miotics

Miotics are widely used in medicine. In ophthalmology they are used to treat chronic open angle glaucoma. They are also used to treat attacks of acute angle closure glaucoma. Unfortunately, the prolonged use of miotics can lead to a person developing cataract. The incidence of cataract is directly proportional to the frequency of use, the concentration used, and the duration of treatment.

A study was done to investigate the relation between usage of miotics and developing cataract. The study found that after 55 months of using pilocarpine, the incidence of cataract was 20%, while in the case of echothiophate iodide (a drug used to treat accommodative esotropia), it was associated with a 60% increased incidence of cataract development.

The resultant cataract is of the posterior cortical and nuclear types.

The take home message

In conclusion, some medications can cause cataract or contribute it its formation. If you are using one of the previously mentioned medications above, you should schedule regular visits to your ophthalmologist to ensure regular follow-up of the state of your eyes, as well as early detection and treatment of any complication that may arise.

Facebooktwittergoogle_plustumblrFacebooktwittergoogle_plustumblr